Virginia, 2013

Damaging Winds and Heavy Rain in Virginia, May 10, 2013

May 10, 2013 · NWS RNK · 5 events in 5 counties and zones

An upper level low pressure system passed across the Appalachian chain, triggering widely scattered strong to severe thunderstorms. Some of these thunderstorms produced locally damaging winds and locally heavy rain which resulted in minor street flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An upper level low pressure system passed across the Appalachian chain, triggering widely scattered strong to severe thunderstorms. Some of these thunderstorms produced locally damaging winds and locally heavy rain which resulted in minor street flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 10, 2:31 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, May 10, 2:31 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
331 PM EDT FRI MAY 10 2013

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE REGION TONIGHT...AND CROSS THE AREA
ON SATURDAY. A REINFORCING COLD FRONT WILL MOVE THROUGH THE REGION
SATURDAY NIGHT INTO SUNDAY. HIGH PRESSURE WILL BUILD OVER THE AREA
DURING THE EARLY PART OF NEXT WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
AS OF 315 PM EDT FRIDAY...

A SURFACE COLD FRONT EXTENDED FROM MICHIGAN SOUTHWEST INTO MISSOURI
AND EASTERN TEXAS. A SERIES OF DISTURBANCES WAS RIDING NORTHEAST
ALONG AND JUST AHEAD OF THE FRONT. ONE OF THESE WAS CURRENTLY
CROSSING FROM EASTERN KENTUCKY INTO WEST VIRGINIA...PROGGED TO
CONTINUE ITS PATH NORTHEAST AND ENTER PENNSYLVANIA THIS EVENING. THE
BULK OF THE ASSOCIATED ENERGY IS EXPECTED TO MISS THE FORECAST AREA.
HOWEVER...THAT IS NOT TO SAY THE AREA WILL BE VOID OF SHOWER AND
THUNDERSTORM ACTIVITY. ALREADY...SHOWERS AND STORMS ARE OVER PARTS
OF THE REGION. THE GREATEST CONCENTRATION CURRENTLY EXTENDED FROM
THE NORTHERN MOUNTAINS OF NORTH CAROLINA...NORTH INTO PARTS OF THE
MOUNTAIN EMPIRE AND NEW RIVER VALLEY REGION OF SOUTHWEST VIRGINIA.

THROUGH THE OVERNIGHT HOURS...WHILE THE FOCUS FOR THE CURRENT
SHORTWAVE TROUGH OVER KY/WV WILL LIFT NORTH OF THE AREA...THE COLD
FRONT ITSELF WILL DRAW CLOSER FROM THE WEST. BY SUNRISE SATURDAY IT
IS EXPECTED TO BE NEARLY TO BLUEFIELD WV...AND BY THE EARLY
AFTERNOON...NEAR THE CREST OF THE BLUE RIDGE. WE ARE EXPECTED A
GENEROUS COVERAGE OF SHOWERS AND SOME STORMS ACROSS THE WESTERN
PORTION OF THE AREA THROUGHOUT THE NIGHT. IN THE EAST...MUCH OF THE
EARLY ACTIVITY WILL BE DRIVEN BY DIURNAL INSTABILITY...AS THE
EASTERN PART OF THE AREA HAS SEEN THE MOST DIRECT SUNSHINE
TODAY...AS COMPARED TO THE CIRRUS FILTERED SUN IN THE WEST. COVERAGE
IN THE EAST WILL GREATEST LATER TONIGHT AS THE INFLUENCE OF THE COLD
FRONT DRAWS CLOSER.

DURING THE DAY SATURDAY...ISOLATED STORMS WILL STILL BE POSSIBLE
AHEAD OF THE FRONT...BUT ONCE THE FRONT MOVES EAST OF A PARTICULAR
AREA...THAT REGION WILL BE LACKING THE INSTABILITY NEEDED FOR
ADDITIONAL THUNDER GIVEN THE VAST CLOUD SHIELD THAT WILL BE IN PLACE
BEHIND THE FRONT. ISOLATED STORMS WILL BE POSSIBLE THROUGH THE
AFTERNOON IN ADVANCE OF THE FRONT ACROSS PORTIONS OF SOUTHSIDE
VIRGINIA AND NEIGHBORING PARTS OF NORTH CENTRAL NORTH CAROLINA.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
AS OF 315 PM EDT FRIDAY...

RATHER IMPRESSIVE TROUGH OR THIS TIME OF YEAR WILL SEND COLDER TEMPS
INTO THE AREA BY THE END OF THE WEEKEND. FRONTAL SYSTEM EXITS EAST
SAT NIGHT AND SHOULD SEE SHOWERS ENDING. 8H TEMPS SINK TO +2 IN THE
MTNS BY SUNDAY MORNING WITH WINDY CONDITIONS. TEMPS ARE GOING TO
STAY UP THANKS TO THE MIXING AND UPSLOPE CLOUDS SO ONLY LOWS IN THE
LOWER 40S HIGHER ELEVATIONS WITH MID TO UPPER 40S WEST TO LOWER TO
MID 50S EAST.

SUNDAY LOOKS BREEZY AND FALL-LIKE. VERY DRY AIR WILL WORK IN ON NW
WINDS AND SKIES SHOULD BE MOSTLY SUNNY WITH SOME LINGERING UPSLOPE
CLOUDS ACROSS SE WV. HIGHS RANGE FROM THE MID TO UPPER 50S HIGHER
ELEVATIONS TO LOWER 60S NEW RIVER VALLEY...WITH UPPER 60S TO LOWER
70S EAST...SO ONLY ABOUT 5-10 DEGREES BELOW NORMAL.

SUNDAY NIGHT...WILL BE BETWEEN SHORTWAVES AND THERE COULD BE ENOUGH
WEAKENING IN THE WINDS ALLOW FROST TO FORM IN THE MTNS LATE SUNDAY
NIGHT INTO MONDAY MORNING. WILL HIGHLIGHT THIS IN THE HWO. MAY SEE
SOME HIGH LVL CLOUD SPILLING SOUTHEAST AHEAD OF THE NEXT WAVE THOUGH.

THE COLDER AIR WILL SURGE IN MORE AFTER A STRONGER SHORTWAVE ARRIVES
MONDAY AFTERNOON. HIGHS MONDAY WILL BE 10 TO 15 DEGREES AND SOME 20
BELOW NORMAL RANGING FROM THE UPPER 40S TO LOWER 50S HIGHER
TERRAIN...MID TO UPPER 50S NEW RIVER VALLEY AND LOWER 60S EAST.

CONCERN MONDAY WILL BE THE LAST SHORTWAVE AND HOW MUCH CLOUDS ARRIVE
WITH IT. GIVEN DRY LOW LVLS MODELS SHOWING SOME MID LEVEL MOISTURE
WITH IT AND MAY SPIT OUT A LIGHT SHOWER OVER THE ALLEGHANY HIGHLANDS
INTO WV. OVERALL MODELS KEEP IT DRY BUT TEND TO UNDERESTIMATE
MOISTURE GENERATED BY THE STRONGER VORTS. FOR NOW WILL LEAN TOWARD A
BLEND OF THE CLOUDIER ECMWF AND LESS CLOUDS OF THE GFS/NAM.

WINDS WILL BE PICKING UP AGAIN WITH THIS WAVE AND THEN WEAKENING
OVERNIGHT MONDAY NIGHT. THIS WILL BE BETTER DECOUPLING AT LEAST LATE
IN THE MOUNTAINS WHERE THE HIGH SHIFTS OVERHEAD. MORE COVERAGE OF
FROST/FREEZE POTENTIAL SO KEEPING THAT HIGHLIGHTED IN THE HWO WITH
LOWS AROUND FREEZING WRN MOUNTAINS TO MID TO UPPER 30S ELSEWHERE.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF NOON EDT FRIDAY.

ROLLERCOASTER OF WEATHER THIS PERIOD...AS WE START WITH A DEEP COOL
TROUGH OVER OUR AREA WHILE HIGH PRESSURE SWINGS INTO THE REGION
SENDING TEMPERATURES DROPPING TOWARD FREEZING BY TUESDAY MORNING. WE
MAY SEE ENOUGH DECOUPLING WHERE THE WRN HALF OF THE FORECAST AREA
INTO AREAS NORTH OF THE ROANOKE RIVER RECEIVE FROST. STILL
MENTIONING THIS IN THE HWO.

THE MODELS SHOW THE TROUGH LIFTING OUT BY MIDWEEK WITH HEIGHTS
BUILDING AS THE LOW LVL FLOW TURNS SOUTHWEST. THIS WILL BE BRINGING
SEASONAL TO ABOVE SEASONAL HIGHS/LOWS TO US BY THURSDAY. PATTERN
SUGGEST MAINLY QUIET EARLY ALTHOUGH LEE TROUGH GETS FORMING TOWARD
THURSDAY WHERE SOME CONVERGENCE COULD FIRE A FEW SHRA/TSRA IN THE
MTNS. THERE IS SOME DIFFERENCE THU-FRI AS GFS/ECMWF DIFFER ON THE
NEXT UPSTREAM TROUGH. THE 00Z ECMWF IS MORE AMPLIFIED ALOFT WITH
SLOWER TIMING OF NEXT SYSTEM. OVERALL...LEANED TOWARD
ECMWF/ENSEMBLES AT DAY 7...WHICH INDICATES SOME TROUGHINESS AND A
BETTER CHANCE 30 OF THUNDERSTORMS IN THE WEST WITH SLIGHT CHANCE
EAST. STILL STAYING ON THE HUMID/WARM SIDE.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
AS OF 145 PM EDT FRIDAY...

VFR CONDITIONS CURRENTLY EXIST ACROSS THE REGION. ISOLATED
SHRA/TSRA DEVELOPMENT IS TAKING PLACE OVER WV AND NEIGHBORING
PARTS OF SW VA. ANTICIPATE INCREASING COVERAGE OF SHRA/TSRA AS WE
HEAD INTO THE EVENING HOURS...WITH ISOLATED IFR/MVFR CIGS/VSBYS
UNDER THE HEAVIER PRECIPITATION. OVERNIGHT...OUTSIDE THE AREAS OF
THUNDERSTORMS...CEILINGS WILL REMAIN VFR THROUGH MUCH OF THE
EVENING...AND THEN TRANSITIION TO MVFR AFTER ROUGHLY 06Z/2AM
ACROSS MAINLY THE MOUNTAINS. COVERAGE OF PRECIPITATION WILL BE
GREATEST ACROSS THE WESTERN AND NORTHERN PARTS OF THE REGION.
VSYBS WILL TREND TO MVFR WITHIN THIS PRIMARY AREA OF
PRECIPITATION. EXPECT SOME IMPROVEMENT TO CONDITIONS DURING
SATURDAY MORNING...WITH SHRA/TRSA MORE SCATTERED WITH A GREATER
FOCUS IN THE EAST.

MOST OF THE PRECIPITAITON WILL END ACROSS THE AREA EARLY SATURDAY
NIGHT. LINGERING LOW LEVEL MOISTURE WILL YIELD SOME MOUNTAIN AND
RIVER VALEY FOG.

MOSTLY VFR CONDITIONS ARE EXPECTED SUNDAY THROUGH TUESDAY AS
COLDER HIGH PRESSURE BUILDS INTO THE REGION. THERE MAY BE SOME
LATE NIGHT/EARLY MORNING VALLEY FOG...BUT COVERAGE OF THIS WILL
DECREASE EACH SUBSEQUENT NIGHT AS DRIER AIR WORKS ITS WAY INTO THE
REGION.

ON WEDNSDAY...A FAST MOVING SYSTEM MAY BRING A RETURN OF SCATTERED
SHOWERS AND STORMS TO THE AREA.

&&

.HYDROLOGY...
AS OF 320 PM EDT FRIDAY...

AS AN AVERAGE...WIDESPREAD RAINFALL THROUGHOUT THE UPCOMING 24 HOURS
IS EXPECTED TO BE UNDER ONE HALF OF AN INCH. LOCALLY HIGHER AMOUNTS
AND RATES ARE EXPECTED UNDER ANY STRONG STORMS THAT EXIST
CURRENTLY...OR WILL DEVELOP OVERNIGHT OR SATURDAY. GIVEN THE
EXPECTED RELATIVELY FAST SPEED OF THE INDIVIDUAL STORMS...ONE
INDIVIDUAL STORM CELL WILL NOT PROMPT FLASH FLOODING.  HOWEVER...IF
ANY AREA...ESPECIALLY WITHIN A REGION THAT RECEIVED EXCESSIVE
RAINFALL EARLIER IN THE WEEK...MANAGES TO EXPERIENCE TRAINING OF
THESE HEAVIER CELLS...LOCALIZED FLASH FLOODING IS A POTENTIAL. NO
WATCH PLANNED GIVEN THE EXPECTED ISOLATED NATURE OF ANY FLASH
FLOODING. THE SITUATION WILL BE BEST HANDLED BY HIGHLIGHTING THE
POTENTIAL IN THE HAZARDOUS WEATHER OUTLOOK AND THE ISSUANCE OF ANY
FLASH FLOOD WARNINGS AS NEEDED.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...WP
LONG TERM...WP
AVIATION...DS
HYDROLOGY...DS
Hazardous weather outlook, May 10, 2:38 PM EST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 PM EDT FRI MAY 10 2013

NCZ003>006-019-020-VAZ022-032>035-043>047-058-059-111945-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
338 PM EDT FRI MAY 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG STORMS WITH GUSTY WINDS AND HAIL ARE POSSIBLE
THIS EVENING AND TONIGHT. SOME OF THESE STORMS MAY CONTAIN LOCALLY
HEAVY RAIN. IF ENOUGH STORMS PASS OVER THE SAME AREA IN A SHORT
PERIOD OF TIME...LOCALIZED FLASH FLOODING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

FROST IS POSSIBLE IN SHELTERED VALLEYS BOTH SUNDAY NIGHT AND
MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>020-023-024-WVZ042>045-111945-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-
ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
338 PM EDT FRI MAY 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG STORMS WITH GUSTY WINDS AND HAIL ARE POSSIBLE
LATE THIS AFTERNOON INTO TONIGHT AHEAD OF AN APPROACHING COLD
FRONT. SOME OF THESE STORMS MAY CONTAIN LOCALLY HEAVY RAIN. IF
ENOUGH STORMS PASS OVER THE SAME AREA IN A SHORT PERIOD OF
TIME...LOCALIZED FLASH FLOODING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

FROST IS POSSIBLE BOTH SUNDAY NIGHT AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 10, 1:44 PM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
244 PM EDT FRI MAY 10 2013

NCZ001-002-VAZ015-101915-
ALLEGHANY NC-ASHE NC-GRAYSON VA-
244 PM EDT FRI MAY 10 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA...
  CENTRAL ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
  WESTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 315 PM EDT

* AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A DEVELOPING THUNDERSTORM NEAR SHATLEY SPRINGS...OR 4
  MILES SOUTHWEST OF LANSING...MOVING NORTHEAST AT 30 MPH.

* PEA SIZE HAIL MAY OCCUR WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  JEFFERSON...
  MOUTH OF WILSON...
  ASHLAND...
  LANSING...
  AND SCOTTVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3674 8133 3651 8116 3635 8159 3650 8170
      3651 8170
TIME...MOT...LOC 1838Z 240DEG 26KT 3648 8158

PW
Special weather statement, May 10, 2:41 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
341 PM EDT FRI MAY 10 2013

NCZ001-018-102030-
WATAUGA NC-ASHE NC-
341 PM EDT FRI MAY 10 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
  SOUTHWESTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 430 PM EDT

* AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR VALLE CRUCIS...OR 3 MILES
  SOUTH OF SUGAR GROVE...MOVING NORTHEAST AT 20 MPH.

* PEA SIZE HAIL MAY OCCUR WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  TODD...
  BOONE...
  SUGAR GROVE...
  MEAT CAMP...
  AND LOVILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM COULD INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION
FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE
NATIONAL WEATHER SERVICE.

&&

LAT...LON 3634 8173 3634 8171 3635 8172 3644 8159
      3627 8142 3613 8179 3623 8189
TIME...MOT...LOC 1938Z 236DEG 17KT 3621 8179

PW
Special weather statement, May 10, 2:54 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
354 PM EDT FRI MAY 10 2013

WVZ045-102030-
GREENBRIER WV-
354 PM EDT FRI MAY 10 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHEASTERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 430 PM EDT

* AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR RENICK...MOVING NORTHEAST AT
  25 MPH.

* PEA SIZE HAIL MAY OCCUR WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RENICK...
  LEONARD...
  RORER...
  TROUT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL COULD CAUSE WATER TO FLOW OVER THE ROADWAY.
DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3811 8036 3805 8027 3804 8021 3804 8018
      3803 8015 3790 8042 3804 8055 3817 8037
TIME...MOT...LOC 1951Z 230DEG 23KT 3801 8041

PW
Special weather statement, May 10, 3:30 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 PM EDT FRI MAY 10 2013

VAZ010-012-102115-
BLAND VA-WYTHE VA-
430 PM EDT FRI MAY 10 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL BLAND COUNTY IN SOUTHWEST VIRGINIA...
  NORTHWESTERN WYTHE COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 515 PM EDT

* AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR RURAL RETREAT...MOVING
  NORTHEAST AT 30 MPH.

* PEA SIZE HAIL MAY OCCUR WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BLAND...
  RURAL RETREAT...
  BASTIAN...
  HICKSVILLE...
  AND SUITER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY.
DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3724 8116 3715 8090 3682 8128 3694 8136
TIME...MOT...LOC 2026Z 213DEG 25KT 3693 8128

PW

The radar

The Roanoke radar (KFCX), 114 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Smyth

When
May 10, 3:40 PM EST to 4:20 PM EST
Where
Smyth County, 1.95 mi WSW of Marion to 1.4 mi N of Marion
Reported by
CoCoRaHS
Coordinates
36.820, -81.533

Heavy rain over a period of 40 minutes resulted in minor street flooding across parts of the community of Marion.

Thunderstorm Wind, Montgomery

When
May 10, 4:49 PM EST to 4:50 PM EST
Where
Montgomery County, 0.64 mi SSE of Walton to 1.21 mi E of Walton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
37.162, -80.525

A tree was blown down along Peppers Ferry Road between Jade Drive and Onyx Drive, while another tree was downed near the intersection of Wisteria Drive and Oakwood Court.

Thunderstorm Wind, Botetourt

When
May 10, 5:52 PM EST
Where
Botetourt County, 1.42 mi WSW of Webster
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
37.339, -79.852

Two trees were blown down near the intersection of Route 460 and Brookfield Lane, with one falling on a power line.

Thunderstorm Wind, Rockbridge

When
May 10, 6:39 PM EST
Where
Rockbridge County, 1.08 mi ESE of Lexington to 0.78 mi NE of Buena Vista City
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
37.776, -79.431

A thunderstorm blew several trees and power lines down between the communities of Lexington and Buena Vista.

Thunderstorm Wind, Buckingham

When
May 10, 8:00 PM EST
Where
Buckingham County, 1.71 mi SW of Buckingham
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
37.530, -78.568

Multiple trees were blown down along Dixie Hill Road.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455303, 455305, 455307, 455309, 455312.